New Covid vaccine may reason facial swelling in the ones with a historical past of beauty fillers

December 18 saw the approval of the second COVID-19 vaccine in the United States, just a week after the sanctioning of the Pfizer/BioNTech vaccine which is now being distributed across the country.

While the introduction of the new US-made jab has brought reassurance to a nation that has suffered the world’s highest number of fatalities from the deadly virus, it seems facial swelling could be added to the new vaccine’s list of side effects in those who have previously undergone dermal filler treatments. 

The Food and Drug Administration’s (FDAs) emergency approval of the vaccine last week was backed by a late-stage study of 30,000 volunteers which found that the vaccine is 94 percent effective in preventing illness from COVID-19.

Although common side effects were found to include sore arms, fever, fatigue and muscle aches, Rachel Zhang, an FDA medical officer who is presenting the agency’s analysis of the Moderna data, reported that two vaccine recipients had developed facial swelling in the trials and both had a history of cosmetic filler in their cheeks. 

Of the pair, one recipient had received filler treatments two weeks prior to being vaccinated, while the other was treated six months before. Zhang also identified one other vaccine recipient from the trials who had developed lip swelling around two days after the vaccination, and confirmed this participant had previously received lip filler.

Dr Adil Sarwar, a London-based aesthetic doctor and founder of Skin Science Clinic, says: “It is known that inflammatory reactions towards a dermal filler can occur up to one year post-procedure, known as a hypersensitivity reaction often triggered by a cold or bout of sinusitis. This can manifest as pain, swelling or redness.

“When vaccinated against Covid, the body mounts a very strong immune response with an associated surge in white blood cells, normally T lymphocytes. It is these inflammatory cells which then ‘irritate’ the hyaluronic acid in the cheek, lips or any other part of the face.

“I feel that patients who are considering vaccination should not be ‘put off’ by this finding, as these distressing symptoms can be resolved with short term steroids or antihistamines. Patients should contact their cosmetic provider if they experience such symptoms.”

Zhang and the FDA have noted that in all three cases swelling was isolated to the affected areas and was resolved after antihistamine or steroid treatment. 

Subsequent to a literary review, the team also found early reports of people with dermal filler reacting to vaccinations with temporary swelling, and are planning to include this detail in the prescribing information of the vaccine. 

Add a Comment

Your email address will not be published. Required fields are marked *